Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 154, NWS Kansas City, MO

June 11, 2002Chariton County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2002, 3:45 PM CDT for Chariton County, Saline County, Missouri. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2002, 3:45 PM CDT (20:45 UTC)
Expired
Jun 11, 2002, 5:00 PM CDT
In force
75 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Chariton County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 128 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:00 PM CDTThunderstorm Wind 52 EMiami, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2011 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.8
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 112045
SVRMCI
MOC041-195-112200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARITON COUNTY IN NORTH CENTRAL MISSOURI
  NORTHEASTERN SALINE COUNTY IN CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  DE WITT...OR 18 MILES NORTH OF MARSHALL...AND MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MIAMI BY 350 PM CDT.
   TRIPLETT BY 355 PM CDT.
   MENDON BY 400 PM CDT.
   GILLIAM BY 410 PM CDT.
   DALTON BY 415 PM CDT.
   KEYTESVILLE BY 420 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NEAR CONTINUOUS CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3966 9271 3935 9273 3923 9289 3923 9333
          3939 9317 3938 9312 3941 9309 3950 9324
          3962 9322

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT TUE JUN 11 2002

REMNANTS FROM EARLY MORNING MCS STILL EXITING EASTERN CWA. ANOTHER
SMALLER AREA OF STORMS IN WESTERN CWA SEEMS TO HAVE INITIATED OFF OF
OUTFLOW BOUNDARIES.  DECODING THE SFC MAP THIS AFTN IS A BIT
CHALLENGING...WITH COLD FRONT STILL TO THE NORTH AND NUMEROUS
CONVECTIVE LEFTOVER BOUNDARIES SITTING AROUND.  HAVE DECIDED TO GO
WITH AN ETA/AVN COMPROMISE ON FROPA TIMING FOR THIS PKG.

FOR THIS EVENING...AIR MASS HAS LITTLE TO NO CAP AND COULD SEE A POP
UP THUNDERSTORM ANYTIME. HOWEVER...WE FEEL THAT THE BEST CHCS FOR
STORMS WILL BE CLOSER TO MIDNIGHT.  EXPECTING TO SEE ANOTHER MCS
FORM AHEAD OF THE SFC FRONT...AFFECTING MAINLY NORTHERN ZONES.
HOPING THAT THIS ACTIVITY WILL GIVE THE FRONT A GOOD SHOVE TO THE
SOUTH.  SHOULD SEE IT LAYING NEAR MISSOURI RIVER/I70 AROUND OR
SLIGHTLY AFTER 18Z WED.  DEPENDING ON HOW MUCH SUNSHINE WE CAN
SCROUNGE UP AFTER MORNING TSRA...THIS WILL BE THE FOCUS FOR POSSIBLE
SVR IN THE AFTERNOON.  A LITTLE UNCERTAIN ABOUT COLD FRONT
TIMING...AND HAVE THEREFORE LEFT MORE OF A CHC IN AND MOVE COVERAGE
FOR WED EVENING.  DECIDED TO LEAVE THURS DRY...ALTHO NOT OUT OF THE
QUESTION TO SEE SOME THE TAIL END OF SOME SHOWERS IN SRN CWA.

NOT GOING TO ISSUE FFA FOR NOW.  LOOKING AT FFG/FFH...MOST LOCATIONS
3-6HR GUID IS 2-3 INCHES.  FOR TONIGHT THINGS SHOULD BE FINE...WILL
WAIT AND SEE WHAT HAPPENS AND TOSS BACK TO THE MID CREW TO LOOK AT
FOR WED.

TEMPERATURE-WISE HAVE NOT MADE MANY CHANGES TO THE GOING FCST.
BUMPED UP OVERNIGHT LOWS A TOUCH...77 DPT AT MCI@2PM

IN THE EXTENDED...HAVE INTRODUCED POPS IN WESTERN ZONES DUE TO
NORTHWEST FLOW SCENARIO FOR SUN/MON.  OTRW TEMPS RIGHT AROUND CLIMO.

LVQ

----------------------------------------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT TUE JUN 11 2002

MADE A QUICK ADJUSTMENT TO THE FORECAST THIS MORNING.  I ADDED A
CHANCE OF SHOWERS AND THUNDERSTORMS TO TODAYS PERIOD.  CONTINUED
SHOWERS AND THUNDERSTORM DEVELOPMENT IN NORTHEAST KANSAS INDICATE
THAT DIFFLUENT FLOW ALOFT MAY BE ENOUGH TO CONTINUE TO TOUCH OFF
STORMS THAT COULD MOVE INTO NORTHERN MISSOURI TODAY.
ADDITIONALLY...CURRENT RADAR IMAGES INDICATE A WEAK NORTH/SOUTH
SURFACE BOUNDARY NEAR CLINTON THAT COULD PROVIDE ENOUGH FOCUS TO
FIRE SOME ISOLATED CONVECTION IN OUR VERY JUICY ATMOSPHERE OF
CENTRAL MISSOURI.

CUTTER

320 AM...
MAIN PROBLEM FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION
THROUGH WEDNESDAY NIGHT.

OVERNIGHT A STRONG MCS FIRED JUST TO OUR NORTHWEST IN NEBRASKA AND
PUSHED NORTHEAST INTO IOWA.  OUR INTER MOUNTAIN LOW ALONG THE
CANADIAN/U.S. BOARDER CONTINUES TO LIFT EAST NORTHEAST...AS THE EAST
COAST RIDGE LOOKS LIKE ITS BEGINNING TO FLATTEN OUT. THE LOW
PRESSURE SYSTEMS ASSOCIATED COLD FRONT IS CURRENTLY MOVING VERY
SLOWLY AS IT DRAPES FROM MINNESOTA...THROUGH WEST IOWA/EAST
NEBRASKA...AND INTO THE WEST HALF OF KANSAS.  UPPER LEVEL SUPPORT
FROM THE JET MAX...ON THE LEADING SIDE OF THE INTER MOUNTAIN LOW
ALONG WITH FRONTAL INSTABILITY...PROVIDED THE EXTRA SUPPORT FOR
TONIGHTS MCS/BOW ECHO ACTION TO OUR NORTH. WHILE THE LACK OF UPPER
LEVEL SUPPORT KILLED THE THERMODYNAMICALLY DRIVEN THUNDERSTORMS THAT
WERE BREWING TO OUR WEST IN CENTRAL KANSAS ALONG THE FRONT EARLIER
TODAY.

MODEL PREFERENCE FOR THE SHORT TERM IS THE ETA.  I FEEL THAT IT HAS
A BETTER HANDLE ON THE FRONTAL LOCATION THROUGH WEDNESDAY NIGHT.
HOWEVER...ITS PRECIPITATION FIELD APPEARS TO BE WAY OVERDONE FOR
TODAY. THE ETA HAS BEEN TO QUICK TO ERODE THE 700 MB CAP AS OF LATE
WHICH THEN ALLOWS IT TO INDUCE A LOT OF LIFT THAT JUST IS NOT THERE.
SO...I WILL CONTINUE TO LEAVE RAIN CHANCES OUT OF MOST OF THE AREA
TODAY AS WE SHOULD CONTINUE TO BE TOO HEAVILY CAPPED TO SEE ANY
ACTION FOR MOST OF THE DAY.  HOWEVER...AS THE FRONT BEGINS TO PUSH
INTO THE NORTHWEST CORNER OF THE STATE TONIGHT I EXPECT
THUNDERSTORMS TO BECOME LIKELY FOR THE NORTHERN QUARTER OF STATE
TONIGHT.  UPPER LEVEL SUPPORT...FOR ANY CONVECTION THAT DOES FIRE
OFF IN EAST KANSAS...WILL BE IN PLACE TO HELP PUSH ANY MCS THAT
MIGHT FORM THROUGH MISSOURI OVERNIGHT.  HEAVY RAIN LOOKS TO BE A
REAL POSSIBILITY AS THUNDERSTORMS COULD TRAIN ALONG THE SLOWLY
SAGGING FRONT.  FLASH FLOOD GUIDANCE FOR NORTH MISSOURI AND EAST
KANSAS LOOKS TO BE AT 3 INCHES OR HIGHER FOR SIGNIFICANT FLOODING.
I WILL LEAVE IT TO THE DAY SHIFT TO LOOK AT THE POTENTIAL FOR
FLOODING. THE ETA MODEL TAKES ITS TIME MOVING THE FRONT THROUGH THE
NORTH HALF OF MISSOURI WEDNESDAY.  BY MID AFTERNOON THE FRONT LOOKS
TO BE PUSHING THROUGH CENTRAL MISSOURI JUST IN TIME FOR THE MAX
HEATING.  I AM EXPECTING THIS TO PRODUCE STRONG THUNDERSTORMS.

THE REST OF THE GOING FORECAST LOOKS TO HAVE A GOOD HANDLE ON THE
TAPERING OFF OF PRECIPITATION CHANCES WEDNESDAY NIGHT...AND THE
SEASONAL TEMPERATURES IN THE REMAINDER OF THE EXTENDED PACKAGE.

CUTTER

EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, Jun 11, 11:32 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1132 AM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    PARKVILLE                 MO   1.5 INCH HAIL
06/11/02   PLATTE                         REPORTED BY PUBLIC.

JULY
Special weather statement, Jun 11, 1:00 PM CDT, 2 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE JUN 11 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL ARE
POSSIBLE EARLY THIS EVENING...WITH A THREAT FOR LARGE HAIL AND
DAMAGING WINDS DURING THE PRE-DAWN HOURS OF WEDNESDAY MORNING. AREAS
THREATENED INCLUDE NORTHWEST MISSOURI AND NORTHEAST KANSAS...MAINLY
NORTHWEST OF AN EFFINGHAM KANSAS TO PRINCETON LINE. THIS WOULD
INCLUDE THE ST JOSEPH...MARYVILLE...SAVANNAH...AND BETHANY AREAS.
THE MAIN THREATS FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND 10 PM
AND THEN AFTER 4 AM.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS EARLY
THIS EVENING AND AGAIN DURING THE PRE-DAWN HOURS OF WEDNESDAY
MORNING.

DISCUSSION: AN UPPER LEVEL SYSTEM WILL MOVE THROUGH KANSAS LATE
TONIGHT AND WILL SLOWLY PUSH A FRONT THROUGH MISSOURI ON WEDNESDAY.
STRONG TO SEVERE THUNDERSTORMS MAY MOVE INTO NORTHWEST MISSOURI BY
EARLY THIS EVENING. THERE WILL BE ANOTHER THREAT FOR SEVERE WEATHER
SEVERAL HOURS BEFORE SUNRISE TOMORROW AS A THUNDERSTORM COMPLEX IS
EXPECTED TO FIRST FORM OVER NORTHERN KANSAS THIS EVENING AND THEN
MOVE EAST INTO NORTHWEST MISSOURI. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND POSSIBLY DAMAGING WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:51 PM CDTSevere Thunderstorm WarningEAXCarroll54 min
Jun 11, 3:52 PM CDTSevere Thunderstorm WarningEAXCarroll38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.